[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] Glaucoma rx
Happy Birthday Diane!
Glaucoma can be related to age or diabetes or genetics (it tends to be
familial). If you have a plus powered glasses Rx (eg +2.00) meaning that you
are farsighted, these people tend to have a smaller area for the fluid in the
eye to leave by. As we all age, the lens in the eye continues to grow and so
gets thicker. If the escape space (the angle) is small to begin with, this
may make it even smaller making it harder for the fluid to get out. That
increases the pressure in the eye. This is why some people will have a
pressure reduction after cataract surgery - the older thicker lens is
replaced with a thinner piece of plastic. Diabetes can induce glaucoma as
retinopathy progresses, one of the side effects is neovascularization.
Sometimes those vessels grow over the area where the fluid leaves, again
elevating the pressure. Your IOP of 22.6 by itself means nothing. It is
however an indicator making your doc (an OD?) do further testing. The real
problem with glaucoma is optic nerve damage. Some people can withstand much
higher pressures. Some people will have damage with much lower pressures.
So, your doc wants to see if your pressure is to high for your optic nerve.
He will do another pressure check - frequently at different times of the day
to see if you show a diurnal variation. A visual field test is also the norm
- this is pretty much the standard to see if any damage has been done to the
optic nerve and damaged your side vision. Another tests some docs will do is
with a nerve fiber analyzer. This actually looks at the nerve fibers leading
to the optic nerve to see how thick/normal the layer looks.
Depending on the cause of the pressure, and if it has damaged the nerve, they
may laser a small hole in the iris (the colored portion of your eye) to let
the fluid out from behind the eye or may start you on drops. I don't think
any of them (the drops) have any effect on BS levels. The only real concern
is if you have serious heart problems or asthma, there are some drops they
will avoid. A few of the drops can cause a change in the thickness of your
eyelashes or change the color of your iris - but that is usually a small
price to pay if it drops the pressure and prevents damage to the nerve!
I hope all goes well!
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml